Alert archive / Michigan / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 2, NWS Gaylord, MI

April 18, 2025Wexford County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Apr 18, 2025, 10:10 PM EDT for Wexford County, Michigan. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 18, 2025, 10:10 PM EDT (02:10 UTC)
Expired
Apr 18, 2025, 10:38 PM EDT
In force
28 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Wexford County, MI

The radar

The NCL Michigan radar (KAPX), 102 km from the middle of the area, began a volume at 02:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 2.2 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2025-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2025-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -114 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
817 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
-114 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

413 
WUUS53 KAPX 190210
SVRAPX
MIC165-190300-
/O.NEW.KAPX.SV.W.0002.250419T0210Z-250419T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
1010 PM EDT Fri Apr 18 2025

The National Weather Service in Gaylord has issued a

* Severe Thunderstorm Warning for...
  Southern Wexford County in northern Michigan...

* Until 1100 PM EDT.

* At 1010 PM EDT, a severe thunderstorm was located near Luther, or
  13 miles north of Baldwin, moving northeast at 55 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Hoxeyville around 1015 PM EDT.
  Mitchell State Park, Boon, and Cadillac around 1020 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4417 8582 4418 8582 4440 8556 4439 8534
      4416 8534
TIME...MOT...LOC 0210Z 240DEG 49KT 4409 8578 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

msb
3 follow-up statements
841 
WWUS53 KAPX 190220
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
1020 PM EDT Fri Apr 18 2025

MIC165-190300-
/O.CON.KAPX.SV.W.0002.000000T0000Z-250419T0300Z/
Wexford MI-
1020 PM EDT Fri Apr 18 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM EDT
FOR SOUTHERN WEXFORD COUNTY...

At 1019 PM EDT, a severe thunderstorm was located near Hoxeyville, or
9 miles southwest of Cadillac, moving northeast at 60 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Mitchell State Park, Boon, and Cadillac around 1025 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4417 8570 4422 8575 4439 8542 4439 8534
      4416 8534
TIME...MOT...LOC 0219Z 237DEG 52KT 4420 8559 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

msb
229 
WWUS53 KAPX 190231
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
1031 PM EDT Fri Apr 18 2025

MIC165-190300-
/O.CON.KAPX.SV.W.0002.000000T0000Z-250419T0300Z/
Wexford MI-
1031 PM EDT Fri Apr 18 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM EDT
FOR SOUTHEASTERN WEXFORD COUNTY...

At 1030 PM EDT, a severe thunderstorm was located over Cadillac,
moving northeast at 55 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southeastern Wexford County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4419 8541 4431 8555 4439 8540 4439 8534
      4421 8534
TIME...MOT...LOC 0230Z 240DEG 49KT 4427 8539 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

msb
048 
WWUS53 KAPX 190238
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
1038 PM EDT Fri Apr 18 2025

MIC165-190247-
/O.CAN.KAPX.SV.W.0002.000000T0000Z-250419T0300Z/
Wexford MI-
1038 PM EDT Fri Apr 18 2025

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WEXFORD COUNTY IS
CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

&&

LAT...LON 4419 8541 4431 8555 4439 8540 4439 8534
      4421 8534
TIME...MOT...LOC 0236Z 240DEG 49KT 4432 8526 

$$

msb

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 8:28 PM EDT, 1 hour 42 minutes earlier. Its key messages:

  • Showers and some thunderstorms possible this afternoon; minimal chance for severe weather for Saginaw Bay region
  • Rainy and breezy conditions expected Sunday night into Monday night.
  • Above normal temperatures likely later next week.
Area forecast discussion, Apr 18, 8:28 PM EDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
828 PM EDT Fri Apr 18 2025

.KEY MESSAGES...

- Showers and some thunderstorms possible this afternoon;
  minimal chance for severe weather for Saginaw Bay region

- Rainy and breezy conditions expected Sunday night into Monday
 night.

- Above normal temperatures likely later next week.

&&

.UPDATE...
Issued at 820 PM EDT Fri Apr 18 2025

Surface cold front slowly working south into the northern Lakes
this evening as a weak area of low pressure works northeast up
along it. Combination of moisture convergence and increasing
forcing kicking off scattered showers and thunderstorms across
the area this evening. Nothing severe with limited instability,
but have had reports of pea size hail with some of the stronger
storms. Expect more showers and embedded storms to spread
across the area through the early overnight, with rain exiting
off to our east as we head through early Saturday morning. Still
the small chance for an isolated severe storm this evening, but
more than likely storms will remain sub-severe.

&&

.SHORT TERM /THROUGH SATURDAY/...
Issued at 354 PM EDT Fri Apr 18 2025

PATTERN SYNOPSIS/FORECAST:

First round of convective activity now well stage-right. Some
clearing earlier this afternoon in its wake...but clouds now
spreading back in as moisture increases from the southwest ahead of
the positively tilted trough axis aloft...and subtle PV maxes
embedded in the main flow. Surface low over SW WI with an area of
convection developing over northern IL...and subtle/nebulous
boundary across southern WI into northern MI to a surface low well
north over Ontario. Winds generally NW behind this; generally some
kind of southerly component ahead of this. Expecting the overall
front/surface trough axis to slowly drop southeastward through the
night; troughing lingers in the region through Saturday afternoon,
with a much cooler but potentially breezy day...until high pressure
finally tries to build back into the area late in the day.

Primary Forecast Concerns:

Thunderstorm/severe(?) potential through tonight...at this
point...not sure how much in the way of actual severe weather will
end up developing. Do think we still have a shot at seeing some rain
and perhaps embedded thunder through this evening. A lot of gravity
waves showing up on satellite imagery with the mid/high moisture
moving in...and do wonder if this will be able to influence anything
that does try to crop up. Area of convection developing over S WI/N
IL...and initial thoughts are this will primarily track through SW
Lower MI again...where temps are warmer despite morning convection.
Across our area...think there is still enough instability aloft to
support somewhat deeper convection if we can get enough forcing
aloft to kick things off. Best chance for this would be generally
along and south of the M-72 corridor...with hail still the most
likely threat, followed by wind...though we may very well end up on
the stratiform rain side of things yet again.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
Issued at 354 PM EDT Fri Apr 18 2025

Easter Sunday looks like it will be alright weather wise with
sunshine giving way to increasing cloudiness. Temperatures for most
will be near seasonable levels (low and mid 50s), except cooler near
the Lake Huron shorelines as easterly winds come off the cold lake.
More much needed rainfall is then expected Sunday night into Monday
as low pressure moves across the region. Winds will be gusty at
times as well. The remainder of the forecast looks mainly uneventful
with extended guidance varying on possible disturbances moving
through the flow. Seasonably warm Monday followed by cooler readings
on Tuesday. This is likely to be followed by a warming trend through
the remainder of the work week with highs in the 50s and even 60s
by the end of the week.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 731 PM EDT Fri Apr 18 2025

IFR cigs and accompanying showers with some embedded
thunderstorms expected to spread across the taf sites this
evening into the early overnight. Some storms may produce brief
heavy rains and small hail. Slow improvement expected very late
tonight into Saturday morning. Cigs expected to rise to VFR as
we head through Saturday afternoon. Light winds become gusty
out of the northwest later tonight and Saturday.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...None.
MARINE...None.

&&

UPDATE...MSB
SHORT TERM...FEF
LONG TERM...AJS
AVIATION...MSB
Hazardous weather outlook, Apr 18, 8:31 PM EDT, 1 hour 39 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
831 PM EDT Fri Apr 18 2025

MIZ016>018-020>036-041-042-086>088-095>099-200045-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
831 PM EDT Fri Apr 18 2025

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Tonight.

There is a chance of thunderstorms through the early overnight.
Chances for stronger storms with strong winds and hail are low but
non- zero, especially near and south of M-72.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today and tonight.

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-200045-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
831 PM EDT Fri Apr 18 2025

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Tonight.

There is a chance of thunderstorms through the early overnight.
Chances for stronger storms with strong winds and hail are low but
non- zero, especially near Manistee on Lake Michigan
nearshores...and near and south of Alpena on the Lake Huron
nearshores.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today and tonight.

For more information visit http://weather.gov/gaylord.

In the hours before

Special weather statement, Apr 18, 5:50 PM EDT, 4 hours 20 minutes before
Special Weather Statement
National Weather Service Gaylord MI
550 PM EDT Fri Apr 18 2025

MIZ031-032-182215-
Manistee MI-Wexford MI-
550 PM EDT Fri Apr 18 2025

...A STRONG THUNDERSTORM WILL IMPACT WESTERN WEXFORD AND MANISTEE
COUNTIES THROUGH 615 PM EDT...

At 549 PM EDT, the public reported a strong thunderstorm producing
pea size hail near Manistee, moving northeast at 55 mph.

HAZARD...Pea size hail.

SOURCE...Public.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Wellston, Dublin, Eastlake, Copemish, Onekama, Boon, Brethren,
Norwalk, Parkdale, Sherman, Manistee, Yuma, Orchard Beach State Park,
Harrietta, Mesick, Star Crossing, Kaleva, Thompsonville, and Buckley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4428 8637 4452 8592 4451 8569 4425 8558
      4416 8605 4418 8629 4425 8634
TIME...MOT...LOC 2149Z 240DEG 49KT 4426 8624

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

msb
Special weather statement, Apr 18, 6:14 PM EDT, 3 hours 56 minutes before
Special Weather Statement
National Weather Service Gaylord MI
614 PM EDT Fri Apr 18 2025

MIZ026-032-033-182245-
Grand Traverse MI-Missaukee MI-Wexford MI-
614 PM EDT Fri Apr 18 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN WEXFORD...SOUTHEASTERN
GRAND TRAVERSE AND NORTHWESTERN MISSAUKEE COUNTIES THROUGH 645 PM
EDT...

At 614 PM EDT, Doppler radar was tracking a strong thunderstorm over
Mesick, or 13 miles southeast of Thompsonville, moving northeast at
55 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Buckley, Morey, Meauwataka, Manton, Kingsley, Sherman, Yuma,
Harrietta, Mesick, and Fife Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4465 8544 4454 8533 4452 8533 4451 8529
      4439 8517 4428 8573 4441 8582 4445 8582
TIME...MOT...LOC 2214Z 240DEG 49KT 4439 8573

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

msb
Special weather statement, Apr 18, 7:14 PM EDT, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Gaylord MI
714 PM EDT Fri Apr 18 2025

MIZ029-035-036-182345-
Iosco MI-Ogemaw MI-Oscoda MI-
714 PM EDT Fri Apr 18 2025

...A STRONG THUNDERSTORM WILL IMPACT OGEMAW...SOUTHEASTERN OSCODA AND
NORTHWESTERN IOSCO COUNTIES THROUGH 745 PM EDT...

At 714 PM EDT, Doppler radar was tracking a strong thunderstorm over
West Branch, moving northeast at 55 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Hale, Selkirk, Plainfield Township, West Branch, Lupton, Long Lake,
Rose City, Rifle River State Park, South Branch, and Skidway Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4428 8362 4416 8427 4428 8437 4433 8437
      4460 8389 4451 8389 4451 8379
TIME...MOT...LOC 2314Z 240DEG 49KT 4428 8425

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

msb
Local storm report, Apr 18, 8:25 PM EDT, 1 hour 45 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
825 PM EDT Fri Apr 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     Hail             2 W West Branch         44.28N 84.27W
04/18/2025  E0.25 Inch       Ogemaw             MI   Public

            Report of pea sized hail near West Branch
            via Facebook. Time estimated by radar.

&&

HAD

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 10:21 PM EDTSevere Thunderstorm WarningAPXManistee39 min
Apr 18, 11:06 PM EDTSpecial Weather StatementAPXCrawford24 min
Apr 18, 11:11 PM EDTSevere Thunderstorm WarningAPXCrawford22 min
Apr 18, 11:48 PM EDTSpecial Weather StatementAPXAntrim42 min
Apr 19, 12:21 AM EDTSpecial Weather StatementAPXCheboygan39 min
Apr 19, 4:00 AM EDTSmall Craft AdvisoryAPX16 hr

Nearby

Severe Thunderstorm Warnings in Michigan, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.